Georgia, 2021

Flash Flooding in Georgia, October 4 to 5, 2021

October 4 to 5, 2021 · NWS FFC · 8 events in 3 counties and zones

An active weather pattern, combined with excessive atmospheric moisture, produced numerous showers and thunderstorms October 4th and early October 5th. Heavy rainfall amounts of 3 to 5 inches were common over central Georgia, with higher amounts up to 10 inches in and around Columbus and West Point in west central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An active weather pattern, combined with excessive atmospheric moisture, produced numerous showers and thunderstorms October 4th and early October 5th. Heavy rainfall amounts of 3 to 5 inches were common over central Georgia, with higher amounts up to 10 inches in and around Columbus and West Point in west central Georgia. Isolated flash flooding was also reported around Gainesville, resulting from 2.5 to 4 inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 4, 10:25 AM EST, 50 minutes earlier.

Area forecast discussion, Oct 4, 10:25 AM EST, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
1125 AM EDT Mon Oct 4 2021

...Late Morning Update, Flash Flood Watch Issued...

A Flash Flood Watch has been issued for north GA and portions of
central GA, and will be in effect starting at 06z tonight.

Light to moderate rain with pockets of heavy rain currently
extends from the northeastern CWA down through eastern metro
Atlanta to Columbus. Localized swaths of 1.5" to 2.0" of rainfall
have occurred with the rain this morning, and scattered to
numerous showers with embedded thunderstorms will continue through
the day. Training showers and storms could lead to localized
flash flooding.

Martin

&&

PREV DISCUSSION... /Issued 454 AM EDT Mon Oct 4 2021/

SHORT TERM /Today through Tuesday/...

This morning water vapor imagery continues to show a moist air
mass across the entire CWA. Dew points are in the upper 60s,
precipitable water values are between 1 and 2 inches, skies are
overcast and weak precipitation is entering the FA from the west.
Expect the weather to remain active today as the longwave trough
currently over the area begins to orient itself from the SW to NE
ahead of a closed low developing across the Mississippi Valley.
During the early portions of the day weaknesses in the longwave
trough will help kick off periods of rain showers and isolated
thunderstorms. Hi-res models suggest storms will first develop
north of the Fall Line and then increase in coverage this
afternoon as the aforementioned closed low becomes well
established over the region. Thus, the NBM suggested chance to low
end likely PoPs have been accepted. While isolated heavy rainfall
is expected today we are not expecting widespread significant
flooding issues. Due to the nature of the todays convection today
will be more of the "primer" day that saturates any "dry spots".
Surface instability around 1000 J/kg will be present north of the
Fall Line this afternoon therefore have included a slight mention
of thunder from about 18z to 00Z. Outside of the precipitation
temperatures will be cooler than yesterday with light SW winds.

Tonight into tomorrow with the closed low to our west and
subtropical ridging to our east persistent moisture influx will
occur over GA. As this occurs areas of enhanced vorticity
advection will make their way across the area. This combination
will increase PWs and increase rain shower and thunderstorm
intensity and coverage. By tomorrow afternoon with persistent
rainfall having been over the area for several days flooding will
become a greater threat. QPF storm totals continue to paint a
picture of 2 to 3 inches of rain generally across central GA
through tomorrow. For now the hydrologic outlook covers the
anticipated impacts of the upcoming weather well however, a flash
flood watch will likely be needed for the 06z Tuesday to 06z
Thursday timeframe as QPF totals quickly ramp up during this time.

28

LONG TERM /Tuesday Night through Sunday/...

Still not looking at any fundamental changes to the extended
forecast trends. Period starts out wet with the region under the
southwesterly flow ahead of a deep closed upper low over the
middle/lower Mississippi Valley. Ample moisture and lift persist
across the region through the end of the workweek in this regime.
Instability and shear appear to remain low with threat of severe
storms minimal. Rainfall totals by the latter half of the week may
start to cause some flooding issues. Upper low fills and lifts
northeast as we head into the weekend and early next week with
decreasing rain chances.

20

AVIATION...12Z Update...

Along with SHRA today will start with MVFR/IFR CIGS possible
between 11-14z along with low VISBYs. CIGS will improve during the
morning, but increased chances for SHRA/TSRA return after 18Z.
Have gone VCSH/SHRA/VCSH for prevailing at all sites to indicate
this increase in activity. Instabilities warrant need for TSRA in
the forecast. Thus, have included at TEMPO for TSRA at the metro
ATL sites 18Z-22Z. Winds will be from the S/SW at 3-6 kts for much
of the period before swinging to the SE tomorrow around 06Z.

//ATL Confidence...12Z Update...
Medium confidence on all elements.

28

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          79  65  74  66 /  60  80  90  80
Atlanta         78  65  72  66 /  70  80 100  80
Blairsville     74  60  68  61 /  50  70 100  80
Cartersville    78  65  72  65 /  50  70 100  80
Columbus        79  67  75  67 /  70  80  90  70
Gainesville     76  64  70  65 /  50  80 100  80
Macon           82  66  78  67 /  50  70  90  70
Rome            79  65  73  66 /  40  70  90  80
Peachtree City  78  65  73  64 /  80  80 100  80
Vidalia         86  69  83  70 /  50  50  70  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Martin
LONG TERM....20
AVIATION...Martin
Hazardous weather outlook, Oct 4, 9:00 AM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1000 AM EDT Mon Oct 4 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051400-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1000 AM EDT Mon Oct 4 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous showers and isolated thunderstorms are
expected today and tonight. Locally heavy rain and occasional
lightning will be the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to widespread thunderstorms can be expected across
north and central Georgia through Thursday. The main concern will
be heavy rain and the increased risk of flooding or localized
flash flooding, as rainfall totals will reach 2 to 5 inches over
much of the area by Thursday. Creeks and smaller streams could
respond quickly to locally heavy rain, and larger rivers may swell
to bankfull or higher by the latter half of the week. Outside of
the heavy rain, a few stronger storms could also produce gusty
winds and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Oct 4, 10:01 AM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1101 AM EDT Mon Oct 4 2021

GAZ069-078>080-089-041545-
Harris GA-Taylor GA-Upson GA-Talbot GA-Muscogee GA-
1101 AM EDT Mon Oct 4 2021

...Strong thunderstorms will impact portions of Muscogee,
southeastern Upson, Talbot, northern Taylor and southern Harris
Counties through 1145 AM EDT...

At 1100 AM EDT, a line of strong thunderstorms was along a line
extending from near Fickling Mill to Green Island Hills, and moving
east at 10 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Columbus, Butler, Hamilton, Talbotton, Waverly Hall, Woodland,
Junction City, Geneva, North Fort Benning, Bibb City, Upatoi, Green
Island Hills, Juniper, Cataula, Columbus Metropolitan Airport,
Howard, Logtown, Mountain Hill, Benning Hills and Benning Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3286 8418 3279 8415 3269 8420 3268 8413
      3268 8411 3257 8406 3256 8449 3255 8455
      3252 8459 3253 8465 3251 8472 3246 8475
      3237 8497 3238 8499 3239 8497 3243 8496
      3245 8500 3252 8500 3259 8508 3271 8512
TIME...MOT...LOC 1500Z 255DEG 8KT 3268 8410 3255 8501

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Oct 4, 10:46 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1146 AM EDT Mon Oct 4 2021

GAZ078-079-089-090-041630-
Chattahoochee GA-Harris GA-Talbot GA-Muscogee GA-
1146 AM EDT Mon Oct 4 2021

...Strong thunderstorms will impact portions of northern Muscogee,
southwestern Talbot and southern Harris Counties through 1230 PM
EDT...

At 1146 AM EDT, a line of strong thunderstorms was along a line
extending from near Baughville to near Smiths. These storms were
nearly stationary.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Waverly Hall, Bibb City, Upatoi, Goat Rock Lake, Ellerslie, Flat
Rock, Laurel Hills, Green Island Hills, Cataula, Columbus
Metropolitan Airport, Baughville, Olive Branch, Box Springs, Midland,
Kenwood, Mountain Hill, Fortson, Mulberry Grove and Lake Harding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3272 8490 3270 8456 3253 8460 3253 8463
      3251 8464 3249 8500 3252 8501 3259 8508
      3262 8509 3263 8508 3264 8510 3265 8510
      3266 8509 3269 8511
TIME...MOT...LOC 1546Z 046DEG 0KT 3261 8471 3256 8504

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The radar

The Maxwell AFB radar (KMXX), 74 km away, was scanning. The volume nearest the first event began at 16:14 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Muscogee

When
October 4, 11:15 AM EST to 4:00 PM EST
Where
Muscogee County, 1.81 mi W of Double Churches to 1.19 mi WSW of Double Churches
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.547, -85.001

The Emergency Manager reported that River Road near Green Island Hills was closed due to flooding. Radar estimates indicate that between 3 and 5 inches of rain occurred over the area at the time of the report, with a total of 6 to 10 inches estimated for the day.

Flash Flood, Muscogee

When
October 4, 11:20 AM EST to 4:00 PM EST
Where
Muscogee County, 1.84 mi N of Double Churches to 1.59 mi NNW of Double Churches
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.577, -84.971

The Emergency Manager reported flooding of I-185 at Williams Road. Radar estimates indicate that between 3 and 5 inches of rain occurred over the area at the time of the report, with a total of 6 to 10 inches estimated for the day.

Flash Flood, Muscogee

When
October 4, 12:30 PM EST to 4:00 PM EST
Where
Muscogee County, 0.87 mi SSE of Avondale to 0.63 mi SSE of Avondale
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.438, -84.966

Broadcast Media reported floodwaters from Bull Creek was surrounding numerous apartments homes with a few inches of water. Radar estimates indicate that between 3 and 5 inches of rain occurred over the area at the time of the report, with a total of 6 to 10 inches estimated for the day.

Flash Flood, Muscogee

When
October 4, 12:30 PM EST to 4:00 PM EST
Where
Muscogee County, Columbus to 0.6 mi NNE of Columbus
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.480, -84.970

The Emergency Manager and local Broadcast Media reported floodwaters from Weracoba Creek had inundated Lakebottom Park. Radar estimates indicate that a daily-total of 6 to 10 inches accumulated in the area, resulting in the flash flooding.

Flash Flood, Muscogee

When
October 4, 1:25 PM EST to 4:00 PM EST
Where
Muscogee County, 0.58 mi W of Muscogee to 0.47 mi S of Muscogee
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.450, -84.960

Broadcast Media reported approximately one foot of water flowing over Cusseta Road near Brown Avenue, associated with high flow from Weracoba Creek. Radar estimates indicate that a daily-total of 6 to 10 inches accumulated in the area, resulting in the flash flooding.

Flash Flood, Hall

When
October 4, 4:10 PM EST to 8:00 PM EST
Where
Hall County, 1.06 mi WNW of Gainesville to 0.76 mi NNW of (Gvl)gainesville Mem
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.305, -83.848

The Emergency Manager reported flooding at several locations in Gainesville, including but not limited to Chestatee Road at Pearl Nix Parkway, 1300 block of Cumberland Drive, 1700 block of MLK Boulevard, Wessell Road at Dixon Drive, High Street at Pine Street, and Race Street between Jesse Jewell Parkway and College Avenue. Radar estimates indicate that a 2.5 to 3 inches accumulated in the area, resulting in the flash flooding.

Flash Flood, Jasper

When
October 5, 12:27 PM EST to 4:00 PM EST
Where
Jasper County, 0.39 mi NNE of Blackwell to 1.32 mi S of Blackwell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.375, -83.676

The Emergency Manager relayed a report of flood waters over Gay Road from Blackwell Creek. Radar estimates indicate that 3 to 4.5 inches of rain occurred over the area, resulting in the flash flooding.

Flash Flood, Jasper

When
October 5, 12:30 PM EST to 4:00 PM EST
Where
Jasper County, 1.8 mi NE of Prospect to 2.68 mi NNE of Prospect
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.416, -83.745

The Emergency Manager reported Shepherd Road closed due to flooding from Sheppard Creek. Radar estimates indicate that 3 to 4.5 inches of rain occurred over the area, resulting in the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989836, 989837, 989839, 989841, 989842, 989844, 989861, 989862.